Virginia, 2004

Lightning Strike in Virginia, May 15, 2004

May 15, 2004 · NWS LWX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 15, 11:15 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 15, 11:15 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EST SAT MAY 15 2004

UPDATE...

RUNNING FCST IS GNRLY ON TRACK. CLDS ARE SLOWLY OVRSPRDG AREA ON SW
FLOW. THIS WL LIMIT INSOLATION IN THE NRN HALF OF THE CWA..AND HV
TWEAKED TEMPS BACK A DEG OR TWO. MRNG SNDGS SHOW LIMITED
INSTABILITY...CAPE OVR 1000 AT IAD...ONLY 600 AT PIT - WHERE SOURCE
RGN OF INCOMING AIR IS. FEEL IF SVR WERE TO DVLP IT WOULD BE PULSE.
OTHER SCENARIO WOULD BE IF A LN WERE TO FORM ON THE SRN BNDRY OF
DIFFERENTIAL HTG. WIND FIELDS ARE LGT - SO HVY RAINS OVR FINITE AREA
IS ANOTHER PSBLTY. REGARDLESS..WELL KEEP OUR EYES TO THE SKIES THIS
AFTN.

WOODY

.SHORT TERM...
PTTN CHG IN SIGHT...IF ONLY TEMPORARY. HGTS DROP TDA IN ADVNC OF
CDFNT. THRML INSTAB PRSNT...W/ B+ OF 1-2K J/KG AND H8-5 LAPSE RATES
OF 6-6.5 C/KM. DIFFERENCES TDA FM PRVS DAYS ARE LACK OF SUPRESSION
FM RDGG ALOFT AND TRIGGERING MECHANISM NOW PRSNT TO PROVIDE ADDED
LIFT /APPROACHING FRONT/. PLUS...DRY INTRUSION SEEN ON VAPOR LOOP
ALNG GULF COAST. GIVEN ALL THIS...THINK BKN LINE OF TSRA RSNBL
TAFTN. NO SHEAR REALLY PRSNT AS WNDS GNLY STAY AOB 25 KT THRU 3KM.
WBZ ARND 10K FT INDC PSBLTY OF LRG HAIL IN STRNGR STORMS. LCL DMG
DUE TO INTENSE DWNDRAFTS ALSO NEED TO BE MONITORED.

ALTHO ETA/GFS GNLY SIMLR ON MASS FTRS...GFS A TAD SLOER AND MORE
STBL. CONSIDERING YDAS 15Z IAD SNDG /B+ CLOSE TO 2500/ AND ITS
GREATER RESOLUTION...PERFER ETA SOLN TDA/TNGT. SFC BNDRY DOES BECOME
INCREASINGLY PARALLEL TO UPR FLOW IN TIME...BUT PRES RISES OVR
GRTLKS-OHIO VLY SPEAKS TO FRNT AT LEAST GETTING INTO CWFA BY TNGT
BEFORE STALLING. POPS HIGHEST IN THE NW /LIKELY/...BUT AT LEAST 30
PCT EVERYWHR. AS AMS STBLZS AFDK...PCPN WL BECOME MORE SPOTTY W/
GREATLY REDUCED THUNDER CHCS.

MAXT GRID LOOKED GOOD...W/ JUST A LTL TWEAK HERE OR THERE. MIN-T
NEEDED TO BE RAISED W/ XTNSV CLDS AND DISTINCT PSBLTY THAT CDFNT WL
BE LYING ATOP AREA.
&&

.LONG TERM...
THE COLD FRONT WILL HAVE A HARD TIME MAKING IT THROUGH THE REGION AS
THE 500MB FLOW BECOMES MORE PARALLEL TO THE FRONT. THE BOUNDARY
BECOMES MORE OR LESS STATIONARY SUNDAY OVER CENTRAL VA THROUGH EARLY
MONDAY. THEN A SURFACE WAVE DEVELOPS ALONG THE FRONT AND IT BEGINS
TO MOVE BACK NORTH AS IT WEAKENS ON MONDAY. TEMPERATURES STILL LOOK
COOLER BEHIND THE BOUNDARY. BUT THIS IS SHORT LIVED WITH RETURN FLOW
SETTING BACK UP QUICKLY MONDAY AND WE RETURN BACK TO A SIMILAR
(WARM/MOIST) AIRMASS AS LAST WEEK. THE NEXT FRONTAL BOUNDARY LOOKS
TO AFFECT OUR FA AROUND MID WEEK AND AGAIN IS PROGGED TO STALL
ACROSS THE MID ATLANTIC. BASICALLY...CONTINUED WARM TEMPS WI A
SCHC/CHC OF CONVECTION EACH DAY.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

HTS/ND
Hazardous weather outlook, May 15, 10:22 AM EST, 4 hours 28 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 AM EDT SAT MAY 15 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-160800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1122 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING AHEAD OF A COLD FRONT. THUNDERSTORMS WILL BE MOST NUMEROUS
IN THE POTOMAC HIGHLANDS...NORTHERN SHENANDOAH VALLEY...AND NORTH
CENTRAL MARYLAND. THE FOCUS WILL SHIFT INTO THE WASHINGTON
AND BALTIMORE WESTERN SUBURBS TOWARD EVENING. HEAVY RAINFALL WILL BE
THE GREATEST THREAT. HOWEVER...A FEW STORMS WILL BE STRONG TO
MARGINALLY SEVERE...PRODUCING HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WILL CONTINUE EACH DAY...ESPECIALLY IN THE
AFTERNOON AND EVENING.

 .SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER IT MAY
BECOME NECESSARY LATER TODAY IF STORMS ARE ABLE TO BECOME ORGANIZED.

In the hours before

Special weather statement, May 15, 2:07 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT SAT MAY 15 2004

MDZ003-WVZ052-053-152006-
BERKELEY WV-JEFFERSON WV-WASHINGTON MD-
307 PM EDT SAT MAY 15 2004

A THUNDERSTORM HAS DEVELOPED ON THE BERKELEY JEFFERSON COUNTY LINE IN
WEST VIRGINIA THAT IS INTENSIFY RATHER RAPIDLY.  THIS THUNDERSTORM
WILL PRODUCE LOCALLY HEAVY RAIN....GUSTY WINDS AND POSSIBLE SOME
SMALL HAIL HAS IT MOVES INTO WASHINGTON COUNTY MARYLAND DURING THE
NEXT HOUR.  MOTORIST ARE URGED TO USE CAUTION AS THIS STORM MOVES
TOWARD THE NORTHEAST AT 25 MPH.

DICARLO
Special weather statement, May 15, 2:11 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 311 PM EDT SAT
MAY 15 2004

MDZ003-WVZ052-053-152006-
BERKELEY WV-JEFFERSON WV-WASHINGTON MD-
311 PM EDT SAT MAY 15 2004

A THUNDERSTORM HAS DEVELOPED ON THE BERKELEY JEFFERSON COUNTY LINE IN
WEST VIRGINIA THAT IS INTENSIFY RATHER RAPIDLY.  THIS THUNDERSTORM
WILL PRODUCE LOCALLY HEAVY RAIN....GUSTY WINDS AND POSSIBLE SMALL
HAIL HAS IT MOVES INTO WASHINGTON COUNTY MARYLAND DURING THE NEXT
HOUR.  MOTORIST ARE URGED TO USE CAUTION AS THIS STORM MOVES TOWARD
THE NORTHEAST AT 25 MPH.

DICARLO

The radar

The Sterling radar (KLWX), 72 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Frederick

When
May 15, 2:50 PM EST
Where
Frederick County, Kernstown
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
39.205, -78.263 (the zone’s center; the record gives no point)

A lightning strike started a fire and destroyed one home and damaged two others.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397501.